Alert archive / Idaho / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS Boise, ID

August 22, 2003Owyhee County, Idaho

NWS Boise, ID issued this flash flood warning at Aug 22, 2003, 4:26 PM MDT for Owyhee County, Idaho. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 4:26 PM MDT (22:26 UTC)
Expired
Aug 22, 2003, 5:30 PM MDT
In force
64 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

County Owyhee County, ID

The radar

The Boise radar (KCBX), 56 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOI 222233
FFWBOI
IDC073-222330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
426 PM MDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO

* UNTIL 530 PM MDT

* AT 419 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HOURLY 
RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES NEAR MURPHY AND IN THE 
MOUNTAINS SOUTH OF MURPHY NEAR SILVER CITY.   NORMALLY DRY GULCHES 
IN THE AREA WILL FILL RAPIDLY AND WATER MAY COVER ROADS IN THE AREA 
INCLUDING LOW SPOTS ALONG HIGHWAY 78 THROUGH OWYHEE COUNTY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BOISE.

LAT...LON 4307 11683 4270 11642 4305 11627 4347 11678

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:41 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 22, 2:41 PM MDT, 1 hour 45 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
241 PM MDT FRI AUG 22 2003

SPC ISSUED SEVERE THUNDERSTORM WATCH WW 882 FOR SRN-MOST CWA TIL
8 PM MDT TONIGHT...AIR MASS BECOMING VERY UNSTABLE THIS AFTERNOON TO
OUR SOUTH WITH GOES LI BELOW -5 NEAR NV BORDER.  BOI MAX TEMP IN MID
80S PRODUCES CAPE NEAR 3000 J/KG BASED ON SPECIAL MIDDAY BOI RAOB.
SURFACE DEW POINTS ABOVE 60 DEGS OCCURRED TODAY OVER MOST SWRN ID
VALLEYS...EXTREMELY HIGH VALUES FOR INTERMOUNTAIN WEST.  FURTHER
SOUTH...AREA OF THUNDERSTORMS ALONG NV/UT BORDER WAS NEAR COLD POOL
AT 500 MB AND NEARBY JET MAX...THESE MOVING NNE AND SHOULD PASS JUST
EAST OF IDAHO ZONES THIS EVENING.  MEANWHILE...LAST NIGHT/S COASTAL
UPPER LOW OFF CALIF OPENED INTO TROUGH AND MOVED NEWD INTO NRN CALIF
THIS MORNING...HEADED FOR ERN OREGON THIS EVENING AND NCENTRAL IDAHO
LATER TONIGHT.  WITH PRECIPITABLE WATER EXCEEDING 1.25 INCHES...
FLASH FLOOD WATCH WILL CONTINUE UNTIL 10 PM MDT TONIGHT IN OUR NWRN
AND NRN ZONES NEAREST TO EXPECTED TRACK OF THAT LOW/TROUGH.  SPECIAL
CONCERN IS FOR FLASH FLOODING ON BURNED AREAS.

WET WX EXITS NEWD OUT OF CWA EARLY SATURDAY MORNING.  PARTIAL
CLEARING FROM THE SOUTH SHOULD ALLOW MORNING TEMPS TO DROP BELOW
THOSE OF THIS MORNING.  CLEARING WILL BE INCOMPLETE HOWEVER WITH
WEAK RIPPLES CONTINUING TO MOVE THROUGH CWA IN SLIGHTLY CYCLONIC
SWLY UPPER FLOW.  SMALL POPS WILL CONTINUE IN NRN ZONES.  SLIGHTLY
WARMER SUNDAY AS H5 HEIGHTS RISE...THEN FEW DEGS COOLER MONDAY AS
WEAK SHORRT WAVE TROUGH COMES IN FROM N PACIFIC...THEN WARMER AGAIN
TUE AND WED.  NO MAJOR RAIN EVENTS AFTER TONIGHT.

.BOI...SEVERE THUNDERSTORM WATCH UNTIL 8 PM MDT TONIGHT SRN OWYHEE
         AND SRN TWIN FALLS COUNTIES.
       FLASH FLOOD WATCH OREGON ZONES 61-63 AND IDAHO ZONES 11-13
         THROUGH 10PM MDT TONIGHT.

L COLIN/V MILLS
Hazardous weather outlook, Aug 22, 6:00 AM MDT, 10 hours 26 minutes before
IDZ011>016-028>030-ORZ061>064-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE IDAHO
6 AM MDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

ISOLATED SEVERE THUNDERSTORMS POSSIBLE FROM MID MORNING THROUGH
LATE EVENING. LOCAL HEAVY RAIN...LEADING TO FLASH FLOODING.
DAMAGING WINDS AND LARGE HAIL ALSO POSSIBLE WITH THESE STORMS.

A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS OF ADAMS...
BAKER...BOISE...CAMAS...ELMORE...GEM...HARNEY...MALHEUR...
VALLEY AND WASHINGTON COUNTIES...UNTIL 1000 PM MDT THIS EVENING.
FLOODING OF SMALL STREAMS...CREEKS...AND OTHER DRAINAGE AREAS IS
POSSIBLE WITHIN THE WATCH AREA.  SEE THE LATEST FLASH FLOOD
WATCH...BOIFFABOI OR WGUS65 KBOI...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:22 PM MDTSevere Thunderstorm WarningBOICanyon, Owyhee53 min
Aug 22, 4:16 PM MDTSevere Thunderstorm WarningBOIAda, Canyon, Owyhee59 min
Aug 22, 5:10 PM MDTSevere Thunderstorm WarningBOIBoise, Elmore, Owyhee65 min
Aug 22, 5:30 PM MDTFlash Flood WarningBOIBoise, Elmore90 min

Nearby

Flash Flood Warnings in Idaho, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.